Naphthalene toxicity: Methemoglobinemia and acute intravascular hemolysis
Authors: Volney, G; Tatusov, M; Yen, AC; Karamyan, N
HERO ID: 5018121
Naphthalene poisoning is a rare form of toxicity that may occur after ingestion, inhalation, or dermal . . .
Naphthalene poisoning is a rare form of toxicity that may occur after ingestion, inhalation, or dermal exposure to naphthalene-containing compounds such as mothballs. Clinically, patients present with acute onset of dark brown urine, watery diarrhea, and non-bloody bilious vomiting 48-96 hours after exposure. Vital sign abnormalities include fever, tachycardia, hypotension, and persistent pulse oximetry readings of 84%-85% despite oxygen supplementation. Laboratory workup demonstrates hyperbilirubinemia with indirect predominance, hemolytic anemia, methemoglobinemia, and renal dysfunction. Treatment options include supportive care, red cell transfusion, ascorbic acid, methylene blue, and N-acetylcysteine. We present a case of naphthalene toxicity in a 20-year-old autistic male, who improved with supportive care, red blood cell transfusion, and ascorbic acid.